Cabozantinib is a multikinase inhibitor approved for the treatment of metastatic medullary thyroid cancer and advanced renal cell carcinoma (RCC) in patients who have received prior anti-angiogenic therapy. While associations between serum creatine kinase (CK) elevations and other tyrosine kinase inhibitors used for the treatment of solid malignancies have been previously reported, we report a case of cabozantinib-associated CK elevation that was associated with musculoskeletal complaints by an RCC patient. Nine days following initiation of cabozantinib, the patient reported muscle cramps and serum CK had increased from levels 12 months earlier that were within normal limits to a grade 1 elevation of 244 units/L. Despite a dose reduction, her CK continued to rise over the next 2 months, leading to a peak CK of 914 units/L. Due to this grade 3 elevation, cabozantinib was permanently discontinued, and her CK subsequently returned to a grade 1 elevation within one week and then to baseline within 3 weeks. The temporal relationship between drug exposure and CK increase strongly suggests causality. To the authors' knowledge, this is the first reported case of CK elevation attributed to cabozantinib, but cabozantinib-induced CK elevations could be under-reported, and providers should monitor for musculoskeletal complaints during cabozantinib therapy.
Investigational new drugs. 2018 Jun 28 [Epub ahead of print]
Sarah E Stump, Young E Whang, Daniel J Crona
Department of Pharmacy, University of North Carolina Medical Center, Chapel Hill, NC, USA., Division of Hematology and Oncology, Department of Medicine, School of Medicine, University of North Carolina, Chapel Hill, NC, USA., Department of Pharmacy, University of North Carolina Medical Center, Chapel Hill, NC, USA. .